Alert archive / Montana / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Missoula, MT

August 21, 2014Granite County, Montana

NWS Missoula, MT issued this flash flood warning at Aug 21, 2014, 6:25 PM MDT for Granite County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2014, 6:25 PM MDT (00:25 UTC)
Expired
Aug 21, 2014, 8:30 PM MDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Granite County, MT

The radar

The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WGUS55 KMSO 220025
FFWMSO
MTC039-220230-
/O.NEW.KMSO.FF.W.0007.140822T0025Z-140822T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDS GULCH IN DRUMMOND IN
  NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 830 PM MDT.

* AT 620 PM MDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...DRUMMOND...HALL...NEW CHICAGO AND EDS
  GULCH IN DRUMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4672 11319 4670 11305 4656 11306 4658 11321

$$
1 follow-up statement
209 
WGUS75 KMSO 220220
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT THU AUG 21 2014

MTC039-220230-
/O.EXP.KMSO.FF.W.0007.000000T0000Z-140822T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE MT-
820 PM MDT THU AUG 21 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT/730 PM PDT/ FOR
NORTHEASTERN GRANITE COUNTY...

LAT...LON 4672 11319 4670 11305 4656 11306 4658 11321

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:31 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 21, 3:31 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 PM MDT Thu Aug 21 2014

.DISCUSSION...Widespread showers and thunderstorms have already
developed across much of the Northern Rockies as a very moist
atmosphere responds to sufficient daytime heating. We do not
anticipate these storms reaching severe strength, but they will at
times be strong with key threats of ample small hail and very
heavy rainfall. Another weakness in the upper flow ahead of a large
upper level storm system is forecast by the models to traverse the
region overnight. So just as storms will seem to be winding down
later this evening, a secondary resurgence in activity is expected
in the middle of the night.

The main upper level system will be entering the Pacific Northwest
on Friday and Northern Rockies through the weekend. Locations
across southwest Montana and Lemhi County will fall under a
particularly favorable area for convective development on Friday,
much earlier in the day than normal (likely between 9am and
11am). These storms will quickly become strong and likely poses
very heavy rainfall, which could become particularly problematic
for flood prone areas. A Flash Flood Watch could be warranted for
these areas, however we need to gather additional data over the
next 12 hours in order to make a final call. Elsewhere widespread
showers and thunderstorms will continue to develop throughout the
day with again, heavy rain and small hail the primary threats. In
fact, many models are resolving an area of focused rotation and
area of heavy precipitation developing across Ravalli, Missoula &
Granite Counties by Friday evening and persisting well into early
Saturday morning. Although the intensity for flash flooding is not
anticipated with this precipitation, the resultant amount may
produce some urban flooding concerns (i.e. water on roadways,
standing water in poor drainage areas, etc.).

Farther north along the Continental Divide and in Glacier
National Park heavy wrap around precipitation will be further
enhanced by up slope flow along the leeward side of the Divide.
This will ultimately spill over into the windward side, affecting
Glacier National Park, the Bob Marshall Wilderness and all other
areas, both valley and mountain near the Divide. All forecast
models place the heaviest amounts in these areas, on the order of
1 to 3 inches of liquid between Friday afternoon and Sunday
morning.

During this same time frame unseasonably cold Canadian air will be
descending upon Montana, lowering snow levels across basically the
same area where the heaviest precipitation is expected. This
collusion of factors will force snow levels to between 6500ft and
7000ft for a time and result in generally 2 to 5 inches of snow.
However some of the highest peaks could see more than that if
these factors work out just right. An early season Winter Weather
Advisory may be necessary, but will again wait for additional data
given the complexity and poor confidence with this enter system.
Precipitation will continue throughout the day on Saturday into
Sunday morning, but will gradually taper off and reveal a pleasant,
warmer Sunday.

Monday should see the last upper level wave in the northern tier trough
produce another round of light precipitation before the transition
to a high pressure pattern through midweek. Main concern for building
high pressure and clearing skies is cold mornings and patchy frost on
Tuesday and Wednesday. Otherwise expect nice weather in the afternoons
next week. Focus could then shift to another developing fall-like
weather system toward the end of the week. /ss

&&

.AVIATION...Showers and thunderstorms continue to develop across
the entire region and could impact aviation operations at all TAF
sites. This activity will not only continue through the evening,
but also overnight. Briefly lowered visibility and clings along
with frequent lightning will be the chief threats. Additional
development of showers and thunderstorms are also forecast for
Friday, likely starting as early as 22/1500z near KSMN and KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

Dickerson/SS

In the hours before

Special weather statement, Aug 21, 5:29 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
529 PM MDT THU AUG 21 2014

MTZ006-220015-
BITTERROOT/SAPPHIRE MOUNTAINS-
529 PM MDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 615
PM MDT...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF PHILIPSBURG...OR 22 MILES
SOUTHWEST OF DRUMMOND...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...QUIGLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4657 11377 4665 11359 4648 11339 4642 11351
TIME...MOT...LOC 2329Z 137DEG 13KT 4650 11354
Special weather statement, Aug 21, 6:02 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
602 PM MDT THU AUG 21 2014

IDZ005-006-MTZ004-006-220030-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION-
502 PM PDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER...NORTHEASTERN
IDAHO AND SOUTHWESTERN MISSOULA COUNTIES UNTIL 530 PM PDT/630 PM
MDT/...

AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF LOLO CREEK BURN AREA...OR
30 MILES NORTHWEST OF HAMILTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOLO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4668 11462 4661 11444 4644 11468 4648 11476
TIME...MOT...LOC 0002Z 213DEG 16KT 4653 11465
Special weather statement, Aug 21, 6:09 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
609 PM MDT THU AUG 21 2014

MTZ007-220100-
BUTTE/BLACKFOOT REGION-
609 PM MDT THU AUG 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 700 PM MDT...

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DRUMMOND...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFCENTRAL POWELL AND EXTREME NORTHEASTERN GRANITE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4672 11309 4665 11297 4658 11312 4661 11318
TIME...MOT...LOC 0009Z 217DEG 6KT 4663 11312

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:02 PM MDTSpecial Weather StatementMSO28 min
Aug 21, 6:09 PM MDTSpecial Weather StatementMSOPowell51 min
Aug 21, 6:17 PM MDTAreal Flood AdvisoryMSOGranite118 min
Aug 22, 4:09 AM MDTFlood WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more24 hr
Aug 22, 12:01 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders9 hr
Aug 22, 12:11 PM MDTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell24 hr
Aug 22, 4:17 PM MDTSpecial Weather StatementMSORavalli43 min
Aug 22, 5:21 PM MDTSpecial Weather StatementMSOSilver Bow24 min

Nearby

Flash Flood Warnings in Montana, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.